Story of a depressed person

Tuomas has felt very tired for a couple of years already. Doing the dishes is difficult, cooking is pure agony and often, just getting out of bed in the morning is difficult. Tuomas did not get a place at college after high school and has spent the past couple of years working for some periods and being unemployed for others. Nothing seems interesting and he doesn't have the energy to do anything.

What can Tuomas do?

Tuomas may be suffering from depression. Its symptoms include, amongst other things, low spirits, deep fatigue, sadness and irritation. In young people especially, depression may also be expressed as aggression. When a person is depressed, they may feel like nothing makes them happy or that they are unable to focus on anything.

Tuomas decides to seek help from the health centre doctor who is able to prescribe antidepressants if it is considered necessary. He is also told about depression schools or group rehabilitation for people with depression that are organised in his home town. In addition to this, he visits a psychiatric nurse once a month. Tuomas also notices the Finnish Central Association for Mental Health peer groups for people with depression. If the depression doesn't start to go away, Tuomas may consider seeking psychotherapy.

The doctor also recommends Tuomas exercise and reduce his alcohol intake and use of other drugs. At first, Tuomas finds it really difficult to start exercising, but even small amounts of exercise every week make him feel better.

When the medication starts to work, Tuomas is able to start looking for a suitable college place again. He starts by attending a workshop for young people in his town and then starts studying under an apprenticeship. The career counsellor at the employment office helped him a bit in the choice of study. Tuomas also browsed Opintoluotsi.fi looking for an interesting job.
During his studies, Tuomas also gets to know new people which makes him feel better. He still continues meeting the psychiatric nurse and only stops the medication later after discussing it with his doctor.